Thunderstorm Wind, Haakon
- When
- May 7, 3:57 PM MST
- Where
- Haakon County, 1 mi NE of Midland
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.080, -101.136
A thunderstorm briefly became severe over Haakon County, producing gusty winds in the Midland area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over Haakon County, producing gusty winds in the Midland area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 1:06 PM MST, 2 hours 51 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 206 PM MDT Sat May 7 2022 .DISCUSSION...(This Evening Through Saturday) Issued at 123 PM MDT Sat May 7 2022 Fast southwesterly flow aloft will continue over the forecast area during the rest of this afternoon and overnight with jet streak winds around 110kts. The surface analysis shows the lead trough extending from N-S over western South Dakota with a cold front moving into the area from the northwest. Southeasterly winds with dewpoints in the lower to mid 50s are in place to the east of the trough, while to the west of the trough, winds are southeasterly with dewpoints mainly the 30s. The relative humidity has fallen to around 20 percent over parts of northeastern Wyoming and southwestern South Dakota. SBCAPE has risen to 1000-1500J/KG to the east of the surface trough from northwestern into south central South Dakota. Surface based convection has been inhibited so far by the capping inversion. However the cold front moving is expected to produce enough lift to help to overcome the cap as it moves into the region of strongest instability later this afternoon. 0-6km bulk shear around 50kts near the front will support isolated to scattered severe storms, especially to the east of a line from Philip to Martin, generally from 22Z-03Z. Chances for showers and thunderstorms will continue over parts of southwestern and south central South Dakota during the rest of the night. Sunday will be a little cooler with more chances for showers and thunderstorms Sunday and Sunday night as a couple more disturbances cross the area in southwesterly flow aloft. Isolated strong to severe storms will be possible toward south central South Dakota. Next week a persistent upper trough over the western CONUS will lead to an extended period of fast southwesterly flow aloft over the northern plains. A series of shortwaves will bring almost daily chances for at least some showers and thunderstorms. The main wave may affect the region on Thursday bringing the potential for more widespread and stronger thunderstorms, but moisture return may be limited. Temperatures will relatively mild with highs 5-10F above average. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1100 AM MDT Sat May 7 2022 Mainly VFR conditions expected through the forecast period. Isolated to scattered showers and thunderstorms expected this afternoon, especially towards south-central South Dakota. Transient MVFR/IFR conditions can be expected in heavier showers along with gusty, erratic winds. && .FIRE WEATHER... Issued at 123 PM MDT Sat May 7 2022 Elevated fire weather conditions have developed over parts of northeastern Wyoming, southwestern South Dakota and along the eastern slopes of the Black Hills due to dry southwesterly winds ahead of a cold front that will move cross the area during the late aftn/early evening. Winds will become northwesterly behind the front. Isolated to scattered thunderstorms are also possible, mainly over western South Dakota, with the best chance of showers and storms over south central South Dakota early this evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Wong FIRE WEATHER...10
Hazardous Weather Outlook National Weather Service Rapid City SD 450 AM MDT Sat May 7 2022 SDZ014-031-032-042>044-046-047-049-081300- Ziebach-Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp- 450 AM MDT Sat May 7 2022 /550 AM CDT Sat May 7 2022/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include gusty, damaging winds; hail; and lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday and again early Monday. A few storms may be strong. Widespread showers and thunderstorms are possible Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-013-024>030-041-072>074-WYZ054>058-071-081300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 450 AM MDT Sat May 7 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. Isolated showers and thunderstorms are likely today, although severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday and again early Monday. A few storms may be strong. Widespread showers and thunderstorms are possible Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT SAT MAY 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM NON-TSTM WND GST 1 E LEAD 44.35N 103.75W
05/07/2022 M56 MPH LAWRENCE SD MESONET
1245 PM NON-TSTM WND GST 7 E STURGIS 44.42N 103.38W
05/07/2022 M52 MPH MEADE SD MESONET
1254 PM NON-TSTM WND GST 13 NW BELLE FOURCHE 44.80N 104.03W
05/07/2022 M50 MPH BUTTE SD MESONET
1255 PM NON-TSTM WND GST 7 E STURGIS 44.42N 103.38W
05/07/2022 M54 MPH MEADE SD AWOS
0137 PM NON-TSTM WND GST 7 SSE MEADOW 45.44N 102.17W
05/07/2022 M54 MPH PERKINS SD MESONET
0137 PM NON-TSTM WND GST 12 WSW CASTLE ROCK 44.92N 103.66W
05/07/2022 M53 MPH BUTTE SD MESONET
0205 PM NON-TSTM WND GST 25 ESE WRIGHT 43.55N 105.09W
05/07/2022 M53 MPH CAMPBELL WY MESONET
0208 PM NON-TSTM WND GST 7 S SHADEHILL 45.67N 102.17W
05/07/2022 M53 MPH PERKINS SD MESONET
0217 PM NON-TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
05/07/2022 M54 MPH MEADE SD MESONET
0244 PM NON-TSTM WND GST 2 NNW PACTOLA RES 44.10N 103.52W
05/07/2022 M55 MPH PENNINGTON SD MESONET
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
304 PM MDT SAT MAY 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND GST 4 S DWTN RAPID CITY 44.02N 103.24W
05/07/2022 M54 MPH PENNINGTON SD NWS EMPLOYEE
&&
CALDERONSpecial Weather Statement
National Weather Service Rapid City SD
536 PM CDT Sat May 7 2022
SDZ046-047-072315-
Todd SD-Mellette SD-
536 PM CDT Sat May 7 2022
...Strong thunderstorms will impact portions of Todd and southeastern
Mellette Counties through 615 PM CDT...
At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Wood to 6 miles south of
Saint Francis. Movement was northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Wood and Butte Creek around 540 PM CDT.
Other locations in the path of these storms include Mission,
Antelope, Haystack Butte and Okreek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central South Dakota.
&&
LAT...LON 4300 10102 4362 10054 4371 10023 4300 10020
TIME...MOT...LOC 2236Z 229DEG 46KT 4356 10053 4306 10094
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
WongThe Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015794.